Ohio, 2004

Hail and Damaging Winds in Ohio, August 19, 2004

August 19, 2004 · NWS ILN · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 18, 8:25 PM EST, 4 hours earlier.

Area forecast discussion, Aug 18, 8:25 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EDT WED AUG 18 2004

.SHORT TERM (TONIGHT)...
FORCING ASSOCIATED WITH MID-LEVEL VORT MAX OVER N-CTRL OHIO
CONTINUES TO MOVE EAST OUT OF THE ILN FA. ITS ASSOCIATED CONVECTION
HAS ALSO MOVE OUT OF THE AREA. CONVECTION OVER CTRL IN CONTINUES TO
PUSH EAST...BUT WITH A WEAKENING TREND AS IT MOVES INTO AN AREA OF
INCREASING CONVECTIVE INHIBITION. THESE STORMS SHOULD HAVE LITTLE
IMPACT ON OUR CWA. HAVE THUS UPDATED THE OVERNIGHT FCST TO REFLECT
MOSTLY CLOUDY CONDITIONS AS A RESULT OF THE BLOWOFF FROM EARLIER AND
CURRENT CONVECTION. HAVE ALSO DROPPED THE WORDING OF STRONG STORMS
POSSIBLE TONIGHT...AS ANY T-STORMS THAT DO DEVELOP IN ADVANCE OF THE
COLD FRONT LATER TONIGHT WILL BE ASSOCIATED MUCH DIMINISHED
INSTABILITY.

&&

.PREVIOUS DISCUSSION...

AVIATION (00Z-24Z)...
CONVECTION ASSOCIATED WITH MID-LEVEL S/W HAS PUSHED JUST EAST OF THE
CMH AREA. REST OF THE FA WILL HAVE RESIDUAL CLOUDS FROM
EARLIER/ONGOING CONVECTION. THUS WILL KEEP MID LEVEL DECK ACROSS THE
FA INTO THE OVERNIGHT HOURS. COLD FRONT CURRENTLY STRETCHING FROM
THE N-CTRL GRT LKS SOUTHWESTWARD INTO IOWA WILL BEGIN TO ADVANCE
TOWARD THE ILN FA...AND SHOULD BEGIN TO AFFECT THE NRN TAF SITES
BEGINNING IN THE EARLY MORNING HRS. HAVE THUS INTRODUCED VCTS AT
THAT TIME. FRONT SHOULD SAG SLOWLY SOUTH DURING THE DAY. WITH STRONG
INSTABILITY FCST ACROSS THE SOUTH...HAVE INTRODUCED CHC TSRA DURING
THE MID-LATE AFTERNOON.

SHORT TERM(TONIGHT THROUGH FRIDAY NIGHT)...
SURFACE ANALYSIS SHOWS WEAK FRONTAL BOUNDARY OVER FROM NW OHIO INTO
CENTRAL IN/IL.  SOUTH OF THE BOUNDARY TDS HAVE RECOVERED INTO THE
UPPER 60S TO AROUND 70S.  ACROSS SRN INDIANA AND KY TEMPS HAVE
WARMED INTO THE MID TO UPR 80S.  KILN SHOWING A FEW CELLS DEVELOPING
NORTH OF FDY.

MODELS ARE IN DESCENT AGREEMENT WITH KEEPING NEARLY STATIONARY
BOUNDARY ACROSS IN/OH THROUGH FRIDAY NIGHT WITH FRONT FINALLY
MOVING THROUGH AS A COLD FRONT FRIDAY NIGHT.

AS FOR THIS AFT/EVE LATEST RUC/ETA SHOWING MDT INSTABILITY WITH
HELICITIES PROGGED TO BE AROUND 200.  A WEAK MID LEVEL SHORT WAVE
OVER NRN IN/OH SHOULD BE THE KICKER.  LATEST ETA SHOWING LOW LEVEL
JET WORKING INTO SRN OHIO.  THIS SHOULD EITHER REFIRE CONVECTION
ALONG THE BOUNDARY OR KEEP IT GOING.  IT LOOKS LIKE FRONT SHOULD BE
AROUND I-70 FOR THURSDAY. SOUTH OF THE BOUNDARY WILL GET NICE AND
JUICY WITH NORTH GETTING GRUNGED OUT.  THIS WILL CREATE A GOOD
TEMP GRADIENT OVER FA WITH AROUND 90 IN THE SOUTH AND LO-MID 80S IN
THE NORTH.  WILL KEEP BEST POPS ALONG AND NORTH OF THE BOUNDARY ON
THURSDAY.  BOUNDARY PULLS EVEN FARTHER NORTH FOR FRIDAY AS A WAVE
WORKS ACROSS OHIO VALLEY.  MOST OF FA WILL BE WARM SECTORED FOR MUCH
OF THE DAY FRIDAY WITH GOOD CONVECTIVE COVERAGE LATE FRIDAY AFT INTO
THE OVERNIGHT HOURS.

LONG TERM(SATURDAY THROUGH WEDNESDAY)...
THE ETA AND THE GFS HAVE DIFFERENT TIMING WITH RESPECT TO
AFOREMENTIONED COLD FRONT ON SATURDAY.  ATTM...MOST SURROUNDING
OFFICES AND HPC HAVE LEANED TOWARD THE GFS SOLUTION...SO HAVE
FOLLOWED THIS COLLABORATION.  SHOWERS WILL GRADUALLY TAPER OFF FROM
NW TO SE ON SATURDAY AS COLD FRONT PULLS OFF TO THE EAST.  TEMPS
WILL BE COOL DUE TO MOSTLY CLOUDY CONDITIONS.

FOR SATURDAY NIGHT THROUGH WEDNESDAY...HAVE CHOSEN THE 00Z GFS AS
MODEL OF CHOICE.  THE OTHER LONG RANGE MODELS...SUCH AS THE UKMET
AND ECMWF ARE FAIRLY SIMILAR.

SFC HIGH PRESSURE WILL BUILD INTO THE REGION SATURDAY NIGHT...BEING
LOCATED OVER THE LOWER GREAT LAKES SUNDAY MORNING.  THE ATMOSPHERE
WILL EVENTUALLY DRY OUT AS THE HIGH SETTLES INTO THE REGION.
TEMPERATURES ON SUNDAY WILL BE SOMEWHAT BELOW NORMAL DUE TO
CONTINUING CAA.

FOR SUNDAY NIGHT INTO MONDAY NIGHT...SFC HIGH PRESSURE WILL MOVE OFF
TO THE EAST INTO THE MID ATLANTIC/NEW ENGLAND REGION.  A
SOUTHWESTERLY FLOW WILL DEVELOP...WHICH WILL SIGNAL A WARMING
TREND.  TEMPS ON MONDAY...HOWEVER...WILL STILL BE SLIGHTLY BELOW
NORMAL.

NEXT CHC FOR PCPN IS EXPECTED TUESDAY AFTN INTO WEDNESDAY AS A COLD
FRONT DROPS FROM THE NW INTO THE LOWER GREAT LAKES.  THIS FRONT DOES
NOT HAVE STRONG DYNAMICAL FORCING AT THIS POINT...SO LOW CHC POPS
ARE FAVORED.  SINCE FRONTAL SYSTEM WILL FAIL TO MOVE THROUGH THE
CWFA COMPLETELY...TEMPS WILL CONTINUE TO WARM TO NEAR NORMAL
READINGS ON TUESDAY AND WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM UPDATE...JTD
AVIATION...JTD
SHORT TERM...GT
LONG TERM...SH
Hazardous weather outlook, Aug 18, 4:02 AM EST, 20 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT WED AUG 18 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190905-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
502 AM EDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. ONE
OR TWO OF THEM COULD STRENGTHEN TO SEVERE LIMITS. OTHER THUNDERSTORMS
THAT WILL DEVELOP AHEAD OF A COLD FRONT APPROACHING FROM THE
NORTHWEST COULD BE STRONG TO SEVERE AS THEY MOVE INTO EAST CENTRAL
INDIANA AND WEST CENTRAL OHIO OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER ACTIVATION
IS NOT ANTICIPATED.

The radar

The Cincinnati radar (KILN), 70 km away, was scanning. The volume nearest the first event began at 05:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Clermont

When
August 19, 12:25 AM EST to 12:28 AM EST
Where
Clermont County, Felicity
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -84.100

Thunderstorm Wind, Union

When
August 19, 12:30 AM EST to 12:33 AM EST
Where
Union County, Raymond
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -83.467

A few roads had trees downed on them.

Thunderstorm Wind, Union

When
August 19, 3:15 PM EST to 3:19 PM EST
Where
Union County, 4 mi N of Marysville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -83.367

Several trees were knocked down. One tree fell onto a house on Raymond Road, causing minor damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421871, 5421869, 5421870.